Alert archive / Washington / River Flood Warnings in 2023

River Flood Warning 4, NWS Spokane, WA

May 5, 2023Okanogan County, Washington

NWS Spokane, WA issued this river flood warning at May 5, 2023, 12:44 PM PDT for Okanogan County, Washington. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
May 5, 2023, 12:44 PM PDT (19:44 UTC)
Expired
May 6, 2023, 9:35 PM PDT
In force
33 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 179 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Methow River near Pateros (PATW1). The gauge peaked at 10.58 ft at May 6, 2023, 6:00 AM PDT.

actionminormoderatemajor8910111205/0505/0605/0705/08
Action stage
9 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12449950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

978 
WGUS46 KOTX 051944
FLWOTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Spokane WA
1244 PM PDT Fri May 5 2023

...The National Weather Service in Spokane WA has issued a Flood 
Warning for the following rivers in Washington...

  Methow River near Pateros affecting Okanogan County.



.Heavy rain and snowmelt are causing flooding on the Methow River 
near Pateros. Fast moving and rising river and creeks will continue 
through the weekend and into next week.

For the Methow River...including Pateros...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 100 AM PDT.

&&

WAC047-060800-
/O.NEW.KOTX.FL.W.0004.230505T1944Z-230508T0052Z/
/PATW1.1.ER.230505T1845Z.230506T1200Z.230507T1251Z.NR/
1244 PM PDT Fri May 5 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO SUNDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast. 
  This approaches the flood of record.

* WHERE...Methow River near Pateros.

* WHEN...From this afternoon to Sunday afternoon.

* IMPACTS...At 10.0 feet, Minor flooding of adjacent roads and 
  low-lying areas is likely throughout the Methow Valley from Mazama 
  to Pateros.

* ADDITIONAL DETAILS...
  - At 12:15 PM PDT Friday the stage was 10.0 feet.
  - Bankfull stage is 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 12:15 PM PDT Friday was 10.0 feet.
  - Forecast...The river is expected to rise to a crest of 10.6
    feet late tonight. It will then fall below flood stage early
    Sunday morning and gradually decrease through next week.
  - Flood stage is 10.0 feet.
  - Flood History...This crest compares to a previous crest of
    10.5 feet on 06/17/1999.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4805 11984 4800 11988 4819 12015 4824 12006
      4808 11989


$$

CD
3 follow-up statements
261 
WGUS86 KOTX 060401
FLSOTX

Flood Statement
National Weather Service Spokane WA
901 PM PDT Fri May 5 2023

...The Flood Warning is extended for the following rivers in 
Washington...

  Methow River near Pateros affecting Okanogan County.



For the Methow River...including Pateros...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday evening at 600 PM PDT.

&&

WAC047-070100-
/O.EXT.KOTX.FL.W.0004.000000T0000Z-230508T0338Z/
/PATW1.1.ER.230505T1845Z.230506T1200Z.230507T1615Z.NR/
901 PM PDT Fri May 5 2023

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Methow River near Pateros.

* WHEN...Until Sunday evening.

* IMPACTS...At 10.0 feet, Minor flooding of adjacent roads and 
  low-lying areas is likely throughout the Methow Valley from Mazama 
  to Pateros.

* ADDITIONAL DETAILS...
  - At 8:15 PM PDT Friday the stage was 10.4 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise to a crest of 10.6
    feet late tonight. It will then fall below flood stage Sunday
    afternoon.
  - Flood stage is 10.0 feet.
  - Flood History...This crest compares to a previous crest of
    10.5 feet on 06/17/1999.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4805 11984 4800 11988 4819 12015 4824 12006
      4808 11989


$$

FX
112 
WGUS86 KOTX 061927
FLSOTX

Flood Statement
National Weather Service Spokane WA
1227 PM PDT Sat May 6 2023

...The Flood Warning continues for the following rivers in 
Washington...Idaho...

  Methow River near Pateros affecting Okanogan County.

  St Joe River at St Maries affecting Benewah County.

  Kettle River near Ferry above Curlew affecting Ferry County.



For the Kettle River...including Ferry above Curlew...Major flooding 
is forecast. Minor flooding is forecast for the St. Joe near St. 
Maries and near Pateros on the Methow River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by Sunday morning at 600 AM PDT.

&&

WAC047-071300-
/O.EXT.KOTX.FL.W.0004.000000T0000Z-230508T0103Z/
/PATW1.1.RS.230505T1845Z.230506T1330Z.230507T1303Z.NO/
1227 PM PDT Sat May 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Methow River near Pateros.

* WHEN...Until tomorrow evening.

* IMPACTS...At 10.0 feet, Minor flooding of adjacent roads and 
  low-lying areas is likely throughout the Methow Valley from Mazama 
  to Pateros.

* ADDITIONAL DETAILS...
  - At 11:15 AM PDT Saturday the stage was 10.4 feet.
  - Bankfull stage is 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:15 AM PDT Saturday was 10.6 feet.
  - Forecast...The river is expected to fall below flood stage
    tomorrow morning and continue falling to 8.4 feet late
    Saturday morning.
  - Flood stage is 10.0 feet.
  - Flood History...This crest compares to a previous crest of
    10.5 feet on 06/17/1999.
  - http://www.weather.gov/safety/flood

&&

            Fld   Observed           Forecasts (11 am PDT)    
Location    Stg   Stg   Day/Time     Sun   Mon   Tue          

Methow River
Pateros     10.0  10.4  Sat 11 am PD 9.9   9.1   8.6          


&&

LAT...LON 4805 11984 4800 11988 4819 12015 4824 12006
      4808 11989


$$

IDC009-071300-
/O.EXT.KOTX.FL.W.0003.000000T0000Z-230507T1800Z/
/SJMI1.1.RS.230506T2159Z.230507T0000Z.230507T0600Z.NO/
1227 PM PDT Sat May 6 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...St Joe River at St Maries.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 32.5 feet, Minor flooding will occur throughout the 
  low lying areas of the St Joe Valley. Water will be observed 
  behind levees due to seepage. Minor flooding of the Aqua Park's 
  boat launch and swim beach along the river's edge. Outbuildings 
  along the river that are not behind levees may be flooded.

* ADDITIONAL DETAILS...
  - At 11:30 AM PDT Saturday the stage was 32.5 feet.
  - Bankfull stage is 31.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 32.5 feet late this afternoon.
    It will then fall below flood stage late this evening.
  - Flood stage is 32.5 feet.
  - Flood History...This crest compares to a previous crest of
    31.7 feet on 04/11/2019.
  - http://www.weather.gov/safety/flood

&&

            Fld   Observed           Forecasts (11 am PDT)    
Location    Stg   Stg   Day/Time     Sun   Mon   Tue          

St Joe River
St Maries   32.5  32.5  Sat 11 am PD 32.4  32.0  31.7         


&&

LAT...LON 4701 11627 4717 11663 4728 11668 4740 11665
      4735 11632


$$

WAC019-071300-
/O.CON.KOTX.FL.W.0002.000000T0000Z-000000T0000Z/
/FRYW1.3.RS.230504T0509Z.230508T0000Z.000000T0000Z.NO/
1227 PM PDT Sat May 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Moderate flooding is occurring and major flooding is 
  forecast.

* WHERE...Kettle River near Ferry above Curlew.

* WHEN...Until further notice.

* IMPACTS...At 19.7 feet, Water begins to impact State Route 21 near 
  Little Goosemus Road at mile post 185.
  At 20.8 feet, Water covers part of Highway 21 near the 
  intersection with Little Goosmus Creek Road between mile post 185 
  and 189.

* ADDITIONAL DETAILS...
  - At 11:15 AM PDT Saturday the stage was 19.6 feet.
  - Bankfull stage is 17.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:15 AM PDT Saturday was 19.6 feet.
  - Forecast...The river is expected to rise to a crest of 21.0
    feet tomorrow afternoon.
  - Flood stage is 18.5 feet.
  - Flood History...This crest compares to a previous crest of
    20.9 feet on 06/01/1997.
  - http://www.weather.gov/safety/flood

&&

                  Fld   Observed           Forecasts (11 am PDT)    
Location          Stg   Stg   Day/Time     Sun   Mon   Tue          

Kettle River
Ferry above Curlew 18.5  19.6  Sat 11 am PD 20.9  20.6  20.1         


&&

LAT...LON 4900 11888 4900 11818 4868 11810 4886 11880


$$

RF
446 
WGUS86 KOTX 070435
FLSOTX

Flood Statement
National Weather Service Spokane WA
935 PM PDT Sat May 6 2023

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Methow River near Pateros affecting Okanogan County.



WAC047-070545-
/O.CAN.KOTX.FL.W.0004.000000T0000Z-230507T0435Z/
/PATW1.1.RS.230505T1845Z.230506T1330Z.230507T0400Z.NO/
935 PM PDT Sat May 6 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Methow River near Pateros.

* ADDITIONAL DETAILS...
  - At 9:15 PM PDT Saturday the stage was 9.95 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to continue falling to 9.0
    feet by early Monday morning.
  - http://www.weather.gov/safety/flood

&&

            Fld   Observed           Forecasts (11 pm PDT)    
Location    Stg   Stg   Day/Time     Sun   Mon   Tue          

Methow River
Pateros     10.0  9.95  Sat 9 pm PDT 9.2   8.8   8.3          


&&

LAT...LON 4805 11984 4800 11988 4819 12015 4824 12006
      4808 11989


$$

FX

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at May 5, 10:43 AM PDT, 2 hours 1 minute earlier.

Area forecast discussion, May 5, 10:43 AM PDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
1043 AM PDT Fri May 5 2023

.SYNOPSIS...
Cooler than normal temperatures arrive for today into the
weekend. Widespread rain showers will continue through the day
today and Saturday before drying out a little on Sunday. Cooler
and unsettled weather for the first half of next week. A warming
trend will begin midweek next week.

&&

.DISCUSSION...

Today and tomorrow:
A band of moderate to heavy precip with has brought 0.25 to 0.5
inches of rain to the Spokane/Palouse/Central ID Panhandle region
and has shifted into Central WA. A flood warning was issued in
Chelan County due to water over Twenty-five Mile Creek Road (&
burn scar) yesterday from snowmelt and a 30-50% chance of half an
inch of rain by 6 AM. Additionally, the Entiat River is running at
10.3 feet (0.9 feet away from the record crest) and the Mad River
near Ardenvoir is running at 4.4 feet (1.2 feet away from the
record crest). Am monitoring the potential for burn scar flooding
on the Muckamuck burn scar near Conconully and the Red Apple burn
scar near Wenatchee. There are embedded thunderstorms near the
Muckamuck with enhanced precipitation rates and the Salmon Creek
is already running high from snowmelt. Luckily precip rates are
estimated to be between 0.1 to 0.2 inches an hour which is below
flash flood warning criteria.

Light to moderate rain in Eastern WA/ID Panhandle will continue
through the day. The heaviest precip from the deformation band will
be in extreme NE WA/N ID Panhandle and persist well into Saturday
night. Rain amounts will range from 0.5 to 1.5 inches for Sandpoint,
Bonners Ferry, Metaline Falls, and Northport according to the HREF
local probability matched mean. Areas to the south such as Spokane,
Cda, Deer Park will generally see 0.10 to 0.25 inches through early
Sunday. /db

Sunday through Tuesday:  A baggy trough will remain over the
Northwest and coastal waters throughout the first half of the
upcoming week. Shortwaves rotating within the broad trough will
usher bands of light showers from time to time with a small threat
for thunderstorms each afternoon. The atmosphere will not be as
moist when compared to our current system so resultant shower
activity will generally be lighter. Rainfall amounts will vary
from a few hundredths to up to a quarter of an inch with each
band. Weak instability each afternoon will keep a mention of
thunderstorms each day yet modeled CAPE is not very impressive
with values rarely exceeding 200 J/kg. Any storms that do fire
will be of the weaker variety with lightning and brief downpours.
Temperatures will come back in check with reality for early May
with most communities only warming into the 60s in the afternoon
and cooling off into the upper 30s and 40s at night. A few of the
sheltered northern valley "cold pockets" will dip into the mid 30s
at night and will need to be monitored closely for potential
frost. Breezy southwest winds will develop at times with each
passing shortwave with wind gusts at 25 mph or lower.

Wednesday through next weekend:  Forecast is a bit less certain
regarding details for the latter part of the week but the general
consensus of the ensembles is leaning toward a drying and warming
trend. There are still a handful of members (15-35%) that
maintain some shower activity Wed-Thu before drying out late in
the weekend or weekend. If these showers come to fruition, the
greatest risk will be across southeastern WA and the lower Idaho
Panhandle. Otherwise, looks like a split flow weather pattern
starting to take shape by the end of the week with the Northwest
on the warm, high pressure side. Temperatures will warm back into
the 70s by the end of the week and possibly into the 80s by the
weakened. NBM gives Spokane around a 25% for reaching 80F on
Saturday and 50% on Sunday. Winds will be light and terrain driven
initially then have a tendency to become more east to northeast
with some local breeziness. /sb

&&

.AVIATION...
18Z: IFR to MVFR conditions will continue at most sites this
morning as low ceilings will continue. KEAT-KMWH-KLWS will see
ceilings lift this afternoon while areas to the north will remain
lower. IFR ceilings will return this evening as the next round of
rain moves in. /KM

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  45  56  42  61  41 /  80  50  40  20  30  20
Coeur d'Alene  57  45  54  42  60  40 /  80  60  70  20  40  20
Pullman        52  43  56  41  57  41 /  90  30  40  20  50  30
Lewiston       60  49  64  47  64  46 /  90  40  20  30  50  30
Colville       62  45  56  43  61  39 /  80  70  80  40  60  20
Sandpoint      60  45  51  44  57  41 / 100  90  90  40  60  20
Kellogg        57  45  51  44  57  41 /  90  70  80  30  60  20
Moses Lake     62  46  64  42  65  42 /  50  40  10  10  20  10
Wenatchee      59  48  63  44  62  44 /  40  40  10  10  20  10
Omak           65  50  59  44  65  44 /  70  70  40  20  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through this evening for Central Panhandle Mountains.

WA...Flood Watch through this evening for Central Chelan County-Upper
     Columbia Basin-Wenatchee Area-Western Chelan County-Western
     Okanogan County.

     Flood Watch through Saturday afternoon for Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

&&

In the hours before

Local storm report, May 5, 9:14 AM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
914 AM PDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             COLVILLE                48.54N 117.89W
05/04/2023  M0.50 INCH       STEVENS            WA   TRAINED SPOTTER

0630 PM     TSTM WND DMG     CURLEW                  48.88N 118.59W
05/04/2023                   FERRY              WA   PUBLIC

            A COUPLE OF SOCIAL MEDIA REPORTS OF STRONG
            WINDS AND MINOR DAMAGE TO TREES AND PROPERTY
            NEAR AND NORTH OF CURLEW. TIME AND LOCATION
            ESTIMATED BASED ON RADAR.

0939 PM     TSTM WND GST     12 WSW MAZAMA           48.53N 120.65W
05/04/2023  M55 MPH          CHELAN             WA   MESONET

            NWAC GAUGE. TIME ESTIMATED FROM RADAR.

1008 PM     HAIL             7 E HAYDEN LAKE         47.78N 116.61W
05/04/2023  E0.25 INCH       KOOTENAI           ID   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME AND LOCATION
            ESTIMATED.

1050 PM     HAIL             1 SE CHELAN             47.84N 120.01W
05/04/2023  E0.25 INCH       CHELAN             WA   PUBLIC

            MPING REPORT. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, May 5, 9:25 AM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
925 AM PDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            7 WNW OKANOGAN          48.42N 119.71W
05/04/2023                   OKANOGAN           WA   PUBLIC

            BUZZARD LAKE ROAD CLOSED FROM A MUDSLIDE ON
            ARLINGTON RIDGE.

0420 PM     FLOOD            4 SSW CONCONULLY        48.51N 119.79W
05/04/2023                   OKANOGAN           WA   PUBLIC

            LOUP LOUP CANYON ROAD CLOSED AT ROCK LAKE
            ROAD DUE TO ROCKS AND DEBRIS ON THE ROADWAY
            (RAIN AND SNOWMELT FLOODING).

&&

CMS
Local storm report, May 5, 10:29 AM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1029 AM PDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     TSTM WND DMG     2 S SPOKANE SOUTH HILL  47.60N 117.36W
05/04/2023                   SPOKANE            WA   PUBLIC

            10X20 FT SHADE TENT BLOWN OVER AND DAMAGED.
            REPORT FROM SOCIAL MEDIA.

&&

CD
Local storm report, May 5, 10:34 AM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1034 AM PDT FRI MAY 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     FLOOD            4 SE MAZAMA             48.54N 120.32W
05/05/2023                   OKANOGAN           WA   EMERGENCY MNGR

            THE WEEMAN BRIDGE IN HAS WATER RUNNING OVER
            THE BRIDGE.

&&

CD

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:45 PM PDTSpecial Weather StatementOTXPend Oreille45 min
May 4, 5:53 PM PDTSpecial Weather StatementOTXFerry37 min
May 4, 6:13 PM PDTSpecial Weather StatementOTXFerry32 min
May 4, 6:42 PM PDTSpecial Weather StatementOTXFerry33 min
May 4, 7:09 PM PDTSpecial Weather StatementOTXFerry36 min
May 4, 7:25 PM PDTSpecial Weather StatementOTXFerry35 min
May 4, 7:38 PM PDTSpecial Weather StatementOTXOkanogan37 min
May 5, 12:40 AM PDTAreal Flood WarningOTXChelan24 hr
May 5, 6:23 AM PDTRiver Flood WatchOTXOkanogan65 hr
May 5, 10:13 AM PDTAreal Flood WarningOTXOkanogan27 hr

Nearby

River Flood Warnings in Washington, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.